Inhalants have vapours or fumes which can be breathed in and make you feel high, intoxicated or disoriented.
Inhalants will slow down your coordination, judgement and response times. Many everyday products have been used as inhalants, including glue, aerosol sprays, cleaning fluids, liquid paper, paints and petrol.
Inhalants are breathed in through the nose or mouth. They can be inhaled by sniffing or ‘snorting’ fumes from containers, spraying aerosols directly into the mouth or nose, spraying or placing the product in a paper or plastic bag and then inhaling, by huffing from an inhalant-soaked rag, or inhaling from balloons filled with nitrous oxide.
The effect of inhalants varies from one person to the next. It depends on how much you inhaled, your weight and health, what you have used before (and how much), your mood when you use inhalants, and whether you have taken other drugs. Most inhalants slow down the body’s functions. If large quantities are inhaled they can quickly cause intoxication, which usually lasts only a few minutes. Some of the effects include feeling dizzy and light-headed, feeling confident, excitement and laughter.
Effects that aren’t so good can include:
Repeated use of inhalants can feel good at first, but can make you feel less in control.
Inhalants can make you lose consciousness, and there is a risk of death from heart failure or suffocation. Death is a very real risk of inhalants, and can happen whether you’re a first-timer or a regular user.
Inhalants contain dangerous chemicals, often more so than cannabis or ecstasy. Repeated use can cause severe damage to the brain, liver and kidneys, memory loss, confused thinking, tremors, lead poisoning, sores around the mouth and nose, weight loss, depression and irritability.
Use of inhalants can also lead to conflict with friends and family.
It is possible to become dependent on inhalants. This means it can be very hard to stop, and stopping suddenly can cause symptoms like anxiety, depression, loss of appetite, irritation, aggression, dizziness, tremors and nausea.
If you, your family or your friends think your drug use is becoming a problem, then get some help and talk to people about it. Changing your drug use can be hard work, but it will be worth it.
Some people can reduce or stop drug use on their own, but think about talking to a trusted family member, friend, doctor or counsellor. Check out the getting help section to find services near you.
Also check the related topics:Inhalents Grog and Other Drugs